Letters to the Editor

Thromboembolic Events Secondary to Estrogen Therapy



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 1998 May 1;57(9):2071.

to the editor: The excellent review of recurrent thrombosis and hypercoagulability1 failed to mention the increased risk of thromboembolic events associated with use of unopposed estrogen therapy or estrogen-progestin hormone replacement therapy, or with endogenous estrogen dominance relative to progesterone.

The increased risk of thromboembolic events secondary to estrogen therapy has long been known by experienced physicians. A recent letter1 reports a venous thromboembolic risk 2.0 to 3.6 times higher in estrogen-progestin hormone replacement therapy users than in nonusers.1 A well-referenced review article3 presents strong evidence that higher fibrinogen levels, higher blood viscosity, and less filterable, stiffer red blood cells occur during the follicular phase of the menstrual cycle than during the progesterone-rich secretory phase.

Thus, solid research indicates that (1) estrogen is a potent risk factor in thromboembolic events and (2) progestins (foreign, synthetic progesterone-like compounds) offer little protection against estrogen-induced thromboembolic events, whereas progesterone is protective. It would have been appropriate for Drs. Harris and Abramson to include this knowledge in Table 1 of their article.

REFERENCES

1. Harris JM, Abramson N. Evaluation of recurrent thrombosis and hypercoagulability. Am Fam Physician. 1997;56:1591–6.

2. Grady D, Hulley SB, Furberg C. Venous thromboembolic events associated with hormone replacement therapy [Letter]. JAMA. 1997;278:477.

3. Hrushesky WJ. Breast cancer, timing of surgery, and the menstrual cycle: call for prospective trial. J Women Health. 1996;5:555–66.

in reply: We are grateful to Dr. Lee for the comments regarding the association of estrogenic factors and hypercoagulability. Indeed, estrogens and estrogen analogs, such as tamoxifen (Nolvadex) are associated with deep venous thrombosis and pulmonary emboli.

It was our purpose to review the primary coagulation disorders. However, as long as Dr. Lee raises the subject of estrogenic influences, we would like to reemphasize a point we made: estrogen-associated hypercoagulation may be related to primary coagulation defects. Women with known abnormalities of the protein S and C pathways (including factor V leiden) are at greater risk for thrombosis when estrogens are used.1 Future epidemiologic data might reveal that a number of women in the general population who develop hypercoagulability with the use of estrogen therapy (or with use of tamoxifen) have unrecognized coagulation abnormalities.

REFERENCE

1. Olivieri O, Frisco S, Manzato F, Guella A, Bernardi F, Lunghi B, et al. Resistance to activated protein C in healthy women taking oral contraceptives. Br J Haematol. 1995;91:465–70.

Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: afplet@aafp.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.

Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.

Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.


Copyright © 1998 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article